This is a post I've hesitated over posting because who really wants to think about this? Yet as most of us know psychotropics very frequently have a side effect of constipation, and for me it became a major, I-may-have-to-stop-if-you-don't-help-me issue a couple months ago. So, in the interest of having relevant information out there for those who might benefit from my experience, here is my discussion. Feel free to add.
First off I must explain my thinking until 2 months ago. As you know, I work with the elderly. Earlier in the 20th century and in the years before that people associated a great deal with bowel health. Many elderly people believe it is vital to have a bowel movement daily and that any change in bowel habits or in the stools signifies trouble within. They often are very pre-occupied with bowels and almost superstitoius about bowel health, control, and routines. Therefore I've spent a great deal of time in the past 7 years explaining that it is ok if bowels don't move daily, that the nurses follow a protocol in the case of constipation and so I can't go get them a 20 lb. bag of prunes, sorry, etc. I've seen some people severely addicted to laxatives, and swore that would never be me.
At the same time I've seen people who seemingly were stoic beyond belief about constipation. I remember one woman who had hemorrhoids so severely that we thought she had rectal prolapse and had the nurse check her. I can't imagine the pain that woman was in.
Psychotropics have always had some effect on my digestion. SSRIs gave me diarrhea. I was on Zoloft for some time and that was part of why I quit. Remeron, which I took for quite a while, was constipating but just annoyingly so. And over time I learned that most of the time that would be the case. Depakote wasn't exactly easy to handle, but I was able to go several times per week, which is all that one needs for good bowel health.
Then came Seroquel. It was ok at first, but in mid-October I realized things were changing. I was uncomfortable, my belly was distended, and now I was learning about hemorrhoids. All of a sudden having a bowel movement was blindingly painful. At first I looked at my diet. I'm usually pretty good with fiber but in the past I've had to really force it a few times. I started counting grams per day and adding flax seed to everything that I could. I got a supplement powder, but it just gave me stomach cramps that left me crying in pain. I also started a stool softener and soon was on a large dose of that.
After a few weeks I gave in and took a laxative once. My belly shrunk a few inches and this time I started off prepared. I started eating a handful of dried apricots daily, continued with flaxseed sprinkled in cereal and on sandwiches and anywhere else I thought it was hidden, along with eating tons of salad and beans and high fiber bread.
It didn't really work. Soon I had a distended belly again. It hurt to bend over to tie my shoes. Sometimes I couldn't bend that far thanks to my big belly. Nothing I was doing helped. The only other real solution was exercise, and while I'm trying to do a bit of that, I'm still gradually recovering from being so sick that a fairly strenuous workout is pretty minimal exercise.
So, I did what I had to do. I got a prescription for a drug called Miralax. I told the doctor I'm afraid I'll be stuck with it forever and he told me he can't promise that's not true, but this stuff is gentle and well, truthfully I don't have much choice. I can't spend my life in pain. I never knew how painful constipation can be. Even with the new drug I keep finding myself afraid that I'm going to face that pain again.
I learned a lot from this experience. I know now why my patients fear constipation so much. I understand how one decides medication is the lesser of 2 evils. I learned I don't have to suffer in a way I have suffered at least somewhat for years.
So, there it is: the Just Me lesson learned. Don't let side effects ruin your life. It's not worth it.